Alabama, 2003

Tornado in Alabama, July 1, 2003

July 1, 2003 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 1:42 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 1, 1:42 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT TUE JUL 1 2003

THE MAIN FOCUS OF THIS PACKAGE IS HEAVY RAINFALL AND SEVERE WEATHER
POTENTIAL TODAY ASSOCIATED WITH TROPICAL STORM BILL.

AT 2 AM...BILL WAS LOCATED OVER SE MISSISSIPPI...MOVING NNE.  A
TORNADO WATCH WAS IN EFFECT FOR ALL OF THE FORECAST AREA EXCEPT
MARION AND WINSTON COUNTIES UNTIL 10 AM THIS MORNING.  RAIN COVERED
NEARLY THE ENTIRE FORECAST AREA AT 2 AM.  WINDS WERE EASTERLY OVER
THE AREA AROUND 10 MPH...WITH STRONGER WINDS OVER SW ALABAMA WHERE A
FEW GUSTS OVER 30 MPH WERE RECORDED...CLOSER TO BILL.

PREFER THE FASTER AVN/GFS SOLUTION FOR FORECASTING THE TRACK AND
MOISTURE WITH BILL SINCE IT SEEMS TO BE HANDLING THE SYSTEM BEST.
THIS SOLUTION MOVES BILL NNE NEARLY ALONG THE MISSISSIPPI/ALABAMA
BORDER THIS MORNING TO NE ALABAMA BY THIS EVENING.

FIRST CONCERN TODAY IS HEAVY RAINFALL.  FLASH FLOOD WATCH WILL BE
EXTENDED OVER THE ENTIRE AREA TODAY AS HEAVY RAINFALL WILL BE
WIDESPREAD WITH 1 TO 3 ADDITIONAL INCHES OF RAIN EXPECTED OVER THE
AREA.  AS OF 2 AM...DOPPLER RADAR ESTIMATED THAT 3 TO 5 INCHES OF
RAIN HAS ALREADY FALLEN OVER SW AREAS.  WILL MENTION HEAVY RAINFALL
IN ZONES.

SECOND CONCERN TODAY IS SEVERE WEATHER POTENTIAL.  WITH PLENTY OF
LOW LEVEL SHEAR IN PLACE...ISOLATED TORNADOES AND DAMAGING WINDS
CANNOT BE RULED OUT IN SOME OF THE STRONGEST BANDS ASSOCIATED WITH
BILL.

THIRD CONCERN TODAY IS STRONG WINDS.  MODELS ARE FORECASTING A
STRONG SOUTHERLY LOW LEVEL JET UP TO 40 KTS ACROSS THE AREA TODAY.
SOME OF THESE STRONG WINDS MAY MIX DOWN TO THE SURFACE IN THE
STRONGEST BANDS...BUT DO NOT THINK SUSTAINED WINDS WILL BE STRONG
ENOUGH FOR AN ADVISORY.  WILL MENTION GUSTS IN ZONES.

TONIGHT AND WEDNESDAY NOW APPEAR TO BE DRIER THAN EARLIER EXPECTED
AS BILL IS FORECAST TO MOVE OUT OF THE AREA THIS EVENING...QUICKER
THAN EARLIER FORECAST.  WILL LOWER POPS DURING THIS TIME FRAME.
THE BEST CHANCES FOR PRECIP WILL BE OVER SOUTHERN SECTIONS WHERE
MOISTURE AND LIFT WILL BE BEST TONIGHT AND WEDNESDAY.

MADE NO CHANGES TO ONGOING FORECAST BEYOND WEDNESDAY.

STAYED CLOSE TO GUIDANCE TEMPS THROUGHOUT PACKAGE.

BHM 080/071 085/071 088 +4534
MGM 082/071 087/072 089 +5645

.BHM...FLASH FLOOD WATCH ALL ZONES TODAY.

MBS/91
Hazardous weather outlook, Jun 30, 6:30 PM CST, 9 hours 59 minutes before
ALZ011>015-017>050-010230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

MOISTURE IN ASSOCIATION WITH TROPICAL STORM BILL WILL CONTINUE
TO MOVE ACROSS THE AREA TONIGHT.  A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE COUNTY WARNING AREA FOR TONIGHT.  THIS WATCH WILL
MOST LIKELY BE EXTENDED...AND POSSIBLE ADJUSTED AS NEEDED...TOMORROW
MORNING.  THE MAIN CONCERN IS LOCALIZED HEAVY RAINFALL...AND THIS
COULD LEAD TO SOME POTENTIAL FLOODING.

THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF SOUTH CENTRAL
ALABAMA UNDER A SLIGHT RISK FOR TONIGHT.  ALONG AND SOUTH OF A
LINE FROM LIVINGSTON TO MARION TO PRATTVILLE TO ECLECTIC TO
TUSKEGEE TO PITTSVIEW.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE REMNANTS OF TROPICAL STORM BILL WILL MOVE FROM SOUTH TO
NORTH ACROSS CENTRAL AND NORTHERN MISSISSIPPI...THEN MOVE INTO
SECTIONS OF ALABAMA THROUGHOUT TUESDAY.  LOCALLY HEAVY RAINFALL OF 2
TO 4 INCHES WITH ISOLATED HEAVIER AMOUNTS WILL BE POSSIBLE...AND THIS
COULD LEAD TO SOME FLOODING PROBLEMS.  IN ADDITION...ALONG AND NEAR
THE TRACK OF THE SURFACE LOW...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TONIGHT AND ESPECIALLY ON TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Montgomery

When
July 1, 4:29 AM CST to 4:35 AM CST
Where
Montgomery County, 1 mi NNW of Pintlalla
Rating
F0
Path length
4.7 mi
Path width
60 yd
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
32.200, -86.383

A small tornado occurred with Tropical Storm Bill in southwestern Montgomery County. The tornado first touched down north-northwest of Pintlala on the west side of Windham Road east of US 31 and north of CR 24. The tornado moved on a north-northwesterly path taking it along a portion of Windham Road where trees were downed and several structures sustained minor damage. Trees fell on a mobile home, a permanent home, and two cars. The tornado continued north-northwest across Pintlala Creek and Interstate 65 where trees were downed. From Interstate 65 to CR 15 the tornado weakened fairly quickly with only a few trees down.Beg: 32 11.680/86 22.571 End: 32 15.573/86 23.410

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyThe tornado archive for Alabama, 2003Warnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375712.